Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 438, NWS Blacksburg, VA

July 23, 20116 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 23, 2011, 11:46 AM EDT for 6 counties in Virginia. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2011, 11:46 AM EDT (15:46 UTC)
Expired
Jul 23, 2011, 12:45 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Carroll County, VA, City of Radford, VA, Floyd County, VA, Montgomery County, VA, Pulaski County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 12:08 PM EDTTSTM WND DMG2 Sse Dublin, VATREE DOWN
Jul 23, 12:13 PM EDTTSTM WND DMG2 Nnw Allisonia, VATREES DOWN ON DELTON ROAD AND BOYD ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

757 
WUUS51 KRNK 231546
SVRRNK
VAC035-063-121-155-197-750-231645-
/O.NEW.KRNK.SV.W.0438.110723T1546Z-110723T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1146 AM EDT SAT JUL 23 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PULASKI COUNTY IN SOUTHWEST VIRGINIA
  NORTHEASTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA
  CITY OF RADFORD IN SOUTHWEST VIRGINIA
  WESTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA
  NORTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1245 PM EDT.

* AT 1142 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR PULASKI...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUBLIN...
  CLAYTOR DAM...
  CHILDRESS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

IF ON OR NEAR CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3707 8093 3707 8092 3709 8092 3712 8091
      3719 8078 3720 8039 3681 8064 3698 8096
TIME...MOT...LOC 1546Z 273DEG 18KT 3710 8078

$$

JH
3 follow-up statements
948 
WWUS51 KRNK 231603
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1203 PM EDT SAT JUL 23 2011

VAC035-063-121-155-197-750-231645-
/O.CON.KRNK.SV.W.0438.000000T0000Z-110723T1645Z/
PULASKI VA-WYTHE VA-CITY OF RADFORD VA-FLOYD VA-CARROLL VA-
MONTGOMERY VA-
1203 PM EDT SAT JUL 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT
FOR THE CITY OF RADFORD... PULASKI...EASTERN WYTHE...WESTERN FLOYD...
NORTHERN CARROLL AND SOUTHWESTERN MONTGOMERY COUNTIES...

AT 1159 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DRAPER...OR NEAR
PULASKI...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  PULASKI...
  DRAPER...
  AND ALLISONIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3697 8093 3710 8085 3719 8073 3720 8039
      3681 8064
TIME...MOT...LOC 1603Z 296DEG 11KT 3700 8079

$$

AMS
552 
WWUS51 KRNK 231621
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1221 PM EDT SAT JUL 23 2011

VAC121-750-231631-
/O.CAN.KRNK.SV.W.0438.000000T0000Z-110723T1645Z/
CITY OF RADFORD VA-MONTGOMERY VA-
1221 PM EDT SAT JUL 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF RADFORD...
SOUTHWESTERN MONTGOMERY COUNTY IS CANCELLED...

&&

LAT...LON 3692 8084 3704 8080 3713 8065 3705 8054
      3704 8055 3705 8056 3699 8054 3701 8052
      3700 8051 3681 8064
TIME...MOT...LOC 1621Z 334DEG 10KT 3694 8074

$$

VAC035-063-155-197-231645-
/O.CON.KRNK.SV.W.0438.000000T0000Z-110723T1645Z/
PULASKI VA-WYTHE VA-FLOYD VA-CARROLL VA-
1221 PM EDT SAT JUL 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT
FOR PULASKI...EASTERN WYTHE...WESTERN FLOYD AND NORTHERN CARROLL
COUNTIES...

AT 1216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ALLISONIA...MOVING
SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  DRAPER...
  AND ALLISONIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

&&

LAT...LON 3692 8084 3704 8080 3713 8065 3705 8054
      3704 8055 3705 8056 3699 8054 3701 8052
      3700 8051 3681 8064
TIME...MOT...LOC 1621Z 334DEG 10KT 3694 8074

$$

AMS
617 
WWUS51 KRNK 231641
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT SAT JUL 23 2011

VAC035-063-155-197-231651-
/O.EXP.KRNK.SV.W.0438.000000T0000Z-110723T1645Z/
PULASKI VA-WYTHE VA-FLOYD VA-CARROLL VA-
1241 PM EDT SAT JUL 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PULASKI...EASTERN
WYTHE...WESTERN FLOYD AND NORTHERN CARROLL COUNTIES EXPIRES AT 1245
PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3692 8084 3704 8080 3713 8065 3705 8054
      3704 8055 3705 8056 3699 8054 3701 8052
      3700 8051 3681 8064
TIME...MOT...LOC 1641Z 334DEG 10KT 3689 8071

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:55 AM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 23, 9:55 AM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 AM EDT SAT JUL 23 2011

.SYNOPSIS...
THE CENTER OF THE UPPER RIDGE SLOWLY RETROGRADES OVER THE WEEKEND.
A COLD FRONT WILL SINK SOUTH TOWARD US EARLY NEXT WEEK. A BUBBLE OF
CANADIAN HIGH PRESSURE SCOOTS OVER THE MIDDLE ATLANTIC BY THE
MIDDLE OF THE WEEK...FOLLOWED BY ANOTHER WARM UP BY LATE WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...
LITTLE CHANGE TO THE GOING HEAT ADVISORY AS EXPECT DEWPOINTS TO
ACTUALLY LOWER A BIT UNDER THE WEST WIND THIS AFTERNOON WHICH
SHOULD KEEP INDICES A BIT LOWER CLOSER TO THE BLUE RIDGE. HOWEVER
WILL NEED TO MONITOR AREAS ALONG THE VIRGINIA FOOTHILLS TO SEE IF
DEWPOINTS/TEMPS END UP BEING HIGHER WHICH COULD PUSH A COUPLE MORE
COUNTIES HEAT INDEX CLOSER TO 105. OTRW THICKNESS SUPPORTS HIGHS
UPPER 90S TO NEAR 100 EAST AIDED BY WEAK DOWNSLOPE...AND 90-95
BLUE RIDGE. EXPECT A BIT SLOWER START OVER THE FAR WEST DUE TO
CLOUDS/ISOLATED SHRA TO HOLD VALUES IN THE 80S TO AROUND 90.

OTRW MODIFIED MORNING RAOBS SHOW QUITE A BIT OF UNCAPPED
INSTABILITY FOR THE AFTERNOON WITH 2-3K CAPES AND LARGE DCAPES
DESPITE LACK OF MUCH DRY AIR ALOFT. WEAK STEERING AND HIGH PWATS
SHOULD ALSO PROMOTE MORE MICROBURST NATURE POTENTIAL ALONG WITH
HEAVY RAINFALL AS THE RESIDUAL VORT ALONG THE APPS SHIFTS SLOWLY
EAST AND WEAKENS. THUS APPEARS INITIAL BEST COVERAGE WILL TAKE
PLACE OVER THE WEST WHERE HAVE OLD OUTFLOW AND EARLY ISOLATED
-TSRA...THEN PERHAPS MORE ACROSS THE NORTH...CLOSER TO THE DEEPER
MOISTURE AXIS TO THE NORTH PER LATEST LOCAL WRF/HRRR. EXPECT WEAK
WESTERLY FLOW TO LIKELY LIMIT COVERAGE OUT EAST UNTIL LATER IN THE
DAY SO KEEPING LOW TO SLIGHT POPS THERE...AND HIGHER CHANCE TO
LOW LIKELYS IN SPOTS MOUNTAINS WHERE WILL INCLUDE HEAVY RAIN
MENTION.

TONIGHT...THE TRACK OF THE VORT SHOULD BE TAKING MOST OF THE
CONVECTION EAST OF US IN THE EVENING WITH THE CHANCES OVERNIGHT IN
THE WEST FALLING OFF TO SLIGHT CHANCE...AS AN INCOMING MCS LOOKS TO
STAY NORTH OF THE CWA OVER OHIO INTO WRN PA/NRN WV...ALONG THE
BACKDOOR COLD FRONT. WILL EXPERIENCE ANOTHER MUGGY NIGHT WITH LOWS
IN THE UPPER 60S TO LOWER 70S FOR MOST AREAS.

SEE CLIMATE SECTION FOR RECORD HIGHS FOR TODAY. POTENTIAL FOR LYH TO
SEE A RECORD BARRING ANY CLOUD COVER...CONVECTION.
&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
WE ANTICIPATE THE AXIS OF THE UPPER RIDGE TO SHIFT WESTWARD BY THE
END OF THE WEEKEND...WITH THE PREVAILING UPPER LEVEL FLOW TO BECOME
MORE NORTHWEST. THIS SCENARIO WILL ALLOW FOR SHORTWAVE DISTURBANCES
OVER THE GREAT LAKES REGION TO HAVE A GREATER POTENTIAL TO IMPACT
OUR REGION. ALSO...THE PREVAILING 850MB FLOW OVER OUR REGION WILL
HAVE ITS ORIGINS FROM OVER THE CENTRAL GULF OF MEXICO. DECREASED CAP
STRENGTH...INCREASING UPPER LEVEL DYNAMICS...AND A GREATER LOW LEVEL
MOISTURE ALL POINT TOWARDS A FORECAST WITH GREATER CHANCES OF
DAYTIME...AND NIGHTTIME CONVECTION SUNDAY INTO SUNDAY NIGHT.

ON MONDAY...A COLD FRONT IS EXPECTED TO HEAD SOUTHEAST THROUGH THE
AREA. THIS FEATURE WILL ACT AS THE MAIN FOCUS FOR SHOWERS AND
POTENTIALLY STRONG THUNDERSTORMS TO SWEEP ACROSS THE AREA.

SURFACE HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT FOR TUESDAY.
ANTICIPATE TEMPERATURES AROUND OR SLIGHTLY ABOVE NORMAL BUT WITH DEW
POINTS AROUND TEN DEGREES LOWER THAN RECENT DAYS.
&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
THE OMNIPRESENT UPPER RIDGE ACROSS THE SOUTHERN 2/3 OF THE CONUS
BEGINS TO SHIFT BACK TOWARD THE EAST BY MID TO LATE WEEK AND MAY
BE POSITIONED OVER THE MID-ATLANTIC BY FRIDAY. THE RESULT WOULD BE
INCREASED HEAT YET AGAIN AND A POSSIBLE REPLAY OF THE WHAT WE ARE
CURRENTLY GETTING IN TERMS OF TEMPS. BOTH GFS AND ECMWF ARE
SHOWING SOMETHING LIKE THIS WITH 596DM HEIGHTS OVER THE EASTERN
SEABOARD BY FRIDAY. SO BOTTOM LINE IS A CONTINUATION OF THE
PATTERN..SLIGHT COOLING EARLY WEEK FOLLOWED BY INTENSIFICATION OF
THE HEAT THURSDAY AND ESPECIALLY FRIDAY INTO NEXT WEEKEND. COULD
BE LOOKING AT MORE HEAT ADVISORIES/WARNINGS. MAINTAINED AFTERNOON
POPS IN THE SLIGHT TO LOW CHANCE RANGE SINCE THE COMBINATION OF
HEAT AND MOISTURE MAKES STORMS POSSIBLE WITH ALMOST ANY WEAK
TRIGGER..ALTHOUGH WIDESPREAD OR ORGANIZED ACTIVITY UNLIKELY.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
FOG FORMATION HAS BEEN LIMITED BY CLOUDINESS IN THE WEST WHILE
DANVILLE HAS CLEARED OUT ALLOWING THEM TO DROP TO 3SM. THE FOG
WILL SUBSIDE WITHIN AN HOUR OF THE TAF ISSUANCE...WITH HAZY SKIES
EXPECTED OUT EAST. THE THREAT OF CONVECTION IS HIGH ENOUGH IN LWB
LATER TODAY THAT ADDED VCTS TO THE TAF. OTHERWISE KEPT CB AT BLF
AND ADDED IT TO ROA/BCB. OTHERWISE...LOOKING AT VFR MOST OF THE
PERIOD. ANY STORMS WILL WEAKEN AND END THIS EVENING LEAVING BEHIND
ANOTHER FOGGY NIGHT...ESPECIALLY FOR THE MTNS WHERE I THINK MOST
STORMS WILL BE TODAY. NOT OUT OF THE QUESTION THAT BLF/LWB AND BCB
ALL EXPERIENCE SUB IFR CONDITIONS LATE TONIGHT.

SUNDAY LOOKS LIKE A REPEAT OF TODAY WITH STORMS DEVELOPING ACROSS
THE MTNS BY MIDDAY AND WITH THE FRONT STAYING NORTH OF US...THE
MAIN THREAT WILL STAY IN THE NRN FORECAST AREA BUT COULD SCT
CONVECTION AREA WIDE.

THE RIDGE BREAKS DOWN SUNDAY NIGHT INTO EARLY NEXT WEEK WITH A
FRONT MOVING IN. THIS FRONT SHOULD BRING A BETTER THREAT OF TSRA
TO MOST OF THE CWA MONDAY. AS COOLER AIR ARRIVES INTO TUESDAY
MORNING THERE SHOULD BE SOME IFR FOG WITH A WET GROUND THEN A DRY
TUESDAY PM FOLLOWS.

&&

.CLIMATE...
ROANOKE AND BLACKSBURG BROKE/TIED THEIR WARMEST LOW TEMPERATURE ON
JULY 22ND. SEE WBCRERRNK.

RECORD HIGHS   SAT/23RD

ROANOKE         99/1952
LYNCHBURG       98/2010
DANVILLE       103/1952
BLACKSBURG      93/1991
BLUEFIELD       90/1999

RECORD WARMEST LOW TEMPERATURES
               SAT/23RD

ROANOKE        75/2010
LYNCHBURG      78/1930
DANVILLE       75/2010
BLACKSBURG     71/1999
BLUEFIELD      71/1999

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ035-043>047-
     058-059.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ004>006.
WV...NONE.

&&

SYNOPSIS...KM/WP
NEAR TERM...JH/WP
SHORT TERM...DS
LONG TERM...PC
AVIATION...JJ/WP
CLIMATE...
Hazardous weather outlook, Jul 23, 3:45 AM EDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 AM EDT SAT JUL 23 2011

NCZ003-019-020-VAZ019-022>024-032>034-240745-
SURRY-WILKES-YADKIN-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-
345 AM EDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES THIS AFTERNOON WILL RANGE FROM 100 TO 104 DEGREES.
ALSO SOME THUNDERSTORMS THAT FORM TODAY COULD BRING DAMAGING WINDS
AND TORRENTIAL RAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>018-020-WVZ042>045-240745-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
345 AM EDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS AND ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ035-043>047-058-059-240745-
STOKES-ROCKINGHAM-CASWELL-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
345 AM EDT SAT JUL 23 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 23, 10:55 AM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1055 AM EDT SAT JUL 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     4 W SMITH MOUNTAIN LAKE 37.08N 79.66W
07/22/2011                   FRANKLIN           VA   PUBLIC

            MANY TREES DOWN ON BLUEWATER DRIVE NEAR SCRUGGS. COUPLE
            TREES ON HOUSES WITH POWER LINES ALSO TOPPLED AT ONE
            RESIDENCE. QUARTER SIZE HAIL ALSO OBSERVED. EVENT TOOK
            PLACE BETWEEN 700 AND 715 PM.

&&

JH
Special weather statement, Jul 23, 11:24 AM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 AM EDT SAT JUL 23 2011

VAZ010-012-013-231615-
BLAND VA-PULASKI VA-WYTHE VA-
1124 AM EDT SAT JUL 23 2011

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT BLAND...PULASKI AND
WYTHE COUNTIES...

AT 1117 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
BLAND...MOVING SOUTHEAST AT 10 MPH. OTHER HEAVIER SHOWERS AND STORMS
WERE DEVELOPING NEAR PULASKI AND JUST NORTH OF MAX MEADOWS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH ANY OF THE STORMS.. VERY
HEAVY RAIN WILL FALL...AND MAY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IF ON OR NEAR
CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH TO CAPSIZE YOUR
VESSEL. FREQUENT CLOUD TO GROUND LIGHTNING MAY ALSO ACCOMPANY SOME
OF THE STORMS.

THESE STORMS WILL BE NEAR MAX MEADOWS AROUND 1150 AM...GUNTON PARK
AROUND 1155 AM...PULASKI AROUND 1205 PM AND DRAPER AROUND 1215 PM.
OTHER STORMS MAY ALSO DEVELOP FROM PULASKI SOUTHEAST TO NEAR CLAYTOR
LAKE BETWEEN 1130 AM AND NOON.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3719 8099 3717 8087 3715 8086 3716 8084
      3702 8056 3699 8054 3697 8055 3694 8059
      3694 8063 3690 8068 3688 8074 3703 8113

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:24 AM EDTSpecial Weather StatementRNKPulaski51 min
Jul 23, 1:35 PM EDTSpecial Weather StatementRNKPatrick25 min
Jul 23, 1:39 PM EDTSpecial Weather StatementRNKHenry36 min
Jul 23, 2:19 PM EDTSevere Thunderstorm WarningRNKHenry56 min
Jul 23, 2:38 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville67 min
Jul 23, 3:26 PM EDTSpecial Weather StatementRNKCraig64 min
Jul 23, 3:30 PM EDTSpecial Weather StatementRNKBuckingham45 min
Jul 23, 3:52 PM EDTSpecial Weather StatementRNKHalifax38 min
Jul 23, 3:54 PM EDTSpecial Weather StatementRNKBuckingham36 min
Jul 23, 5:01 PM EDTSevere Thunderstorm WarningRNKBedford42 min
Jul 23, 5:24 PM EDTSpecial Weather StatementRNKAppomattox36 min
Jul 23, 5:41 PM EDTSpecial Weather StatementRNKCity of Lexington64 min
Jul 23, 5:52 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington53 min
Jul 23, 6:02 PM EDTSpecial Weather StatementRNKAppomattox58 min
Jul 23, 6:05 PM EDTSpecial Weather StatementRNKCarroll, City of Galax55 min
Jul 23, 6:27 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg41 min
Jul 23, 6:29 PM EDTSpecial Weather StatementRNKBath61 min
Jul 23, 6:31 PM EDTSpecial Weather StatementRNKCarroll44 min
Jul 23, 6:46 PM EDTSpecial Weather StatementRNKAmherst59 min
Jul 23, 7:12 PM EDTSpecial Weather StatementRNKFloyd33 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.